Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test


Luis62LLuis62 Posts: 49
edited 06/11/2012 - 8:38 AM in Lower Back Pain
going in for my second ESI tomorrow not looking forward to it the last one i had in Aug. hurt like heck felt my left leg hurt all the way down to my foot.OOOUCHHH!!!


  • Try not to anticipate the same experience. I have recently had three transforaminal nerve block/ steroid injections and each time was very different. The first one was the worst experience with spinal injections I have ever had in over five years. It was momentarily worse than going through childbirth with any anesthetic. (Yes, I grew up back then!!) So when it came time for the second one and I was lying on the table for 20 minutes waiting for the doc to finish with the other patient and get to me, I was letting my imagination get the best of me. Luckily, I started in with my deep breathing and got all my thoughts focused on the breath and not on the upcoming experience. It wasn't nearly as bad....and the one I had yesterday, was different as well, but not as bad as the first.

    This experience is fairly typical, so try not to think that this time it will be just like the last time. Hopefully it will provide some relief, too.

    Good luck.

  • Just wanted to let you know my experience. I was put in twilight sleep, didn't feel any of it. I was aware for a really short time, didn't feel it but heard the doctor talking. I woke up lost feeling in my left leg but didn't realize it until I tried to walk, lucky the nurse was there and caught me. Stayed about 20 more minutes until I could hold some weight on my leg. That went totally away within a couple hours. No pain from the injections at all. Unfortunately it didn't work at all for me either, not even temporarily. So you may have a great experience like I did. Like Gwennie said every time it could be different. Good luck with the ESI, here's to hoping for painfree days ahead ;)
  • they could put me in a twilight sleep that would be great i asked them yesterday & they said i would have to go to some outpatient place.
  • going to the outpatient place. I had a rhizotomy yesterday (nerve burn) and it was the 5th one that I have had. I was so anxious the night before that I hardly slept at all. The procedure was not pleasant but not half as bad as I had anticipated. It seems that the more pain that you experience during these procedures the more chance of relief that you have. If the area that is injected is indeed the area causing the pain than the injection will be painful. On the other hand if the area injected is not the area generating the pain the injection would probably be less painful. So try and focus on the goal of getting some relief afterward rather than the pain experienced during. Good luck and let us know how you make out.
  • My doc gave me a Xanax for my anxiety over the procedure. Maybe your doc could do something similar. It really helped me relax and not stress as much as I normally would. It might be worth asking.

    Now that I think of it, a Xanax was all I had for my vasectomy as well... and that was MUCH worse than the ESIs I have had. LOL
  • i quess it won't hurt to ask for something.that last time my left leg felt like it was on fire with some pain,oh and the presure that i felt on my spine it felt like it was going to explode.
  • it helps the doc to be able to give feedback to them so they know if they're in those painful areas...

    I just had my second ESI for this bout of sciatica and back pain yesterday. Both times I requested Xanax, yesterday I took it and had to wait about 30 mins for the doc to do my ESI. I think that helped alot since they usually barely give you enough time to dissolve the tab under your tongue. Knowing it can be unpleasant makes it worse. My ESI yesterday went much better than my first one three weeks ago for sure. My doc was able to access L5-S1 this time and she numbed me up pretty good. They were afraid I was going to fall when I got off the table and also made me stay about 15 minutes and they took two sets of vital signs because she infused a lot of numbing meds. I was perfectly OK...even walked back to the car in the middle of this Nor'easter!

    Hope it went well for you!
  • had it done and it was painful REAL painful from the first one i had in Aug.i'm wearing a back belt here at work and i feel some slight pain to the left of my lower back which was the side i had the pain along with my left leg.had it done thursday the 12th was off friday.lets see how long this one will last.
  • I'm sorry it hurt so much. Try to be good to yourself, especially at work! I hope it works too :)
  • I'm sorry it hurt so much. Try to be good to yourself, especially at work! I hope it works too :)
  • farmgrrl your L4-L5 is almost like what i have on mine,i see you ESI on the 11th did you no good sorry to hear that.
  • I think it was kind of hopeless for me, my disc was determined to be a bit naughty and (I guess) herniate even more! I can say that the Medrol dose-pack is doing me a world of good for my sciatica...this is the best 24 hours I've had in well over 4 weeks. I just hope it lasts more than the 6 days I actually take the steroids. For now, I remain hopeful :)
  • good luck with your back,and here's to our backs that i hope we will feel better.god bless.Luis
  • Farmgrl,

    If that helps you great. If not be careful about taking too many of those. It is the same as ESI. The doctors limit that stuff for good reason. Long term use of steroids are not good for you.

    The dose packs helped me for a few days then I just reverted back. The ESI shots same thing. 1st one worked well for a few months. Then they tried 2 in a row because the 1st did almost nothing. The 2nd made things worse. At that point we decided no more steroids.

    An ESI is just a long lasting steroid where Medrol pack is short duration.

    As far as the pain. Yeah it hurts getting one of those shots. Do you need to be asleep. For me the answer is no. Just do it and let me get out of here.

  • Hi Graham,

    I am worried about all the potential harm of these steroids, this is my 3rd Medrol dose pack for this year alone plus the 3 times I've had to premedicate with prednisone for my ESI's & a CT scan for my liver earlier this year because of an allergy. I went to lunch with a friend today (we are both nurses actually) and my big worries are diabetes plus the effects it has on my bones! (and of course, the other numerous side effects).

    My doc put me on this course to try and ease this newest inflammation because I have a new loss of sensation this week. I guess I just get to enjoy the added of bonus of some temporary pain relief. I know the pain will come back shortly.

    BTW, I do remember you from the old boards when I had my Micro-D! I think our surgeries were maybe a week apart? I see that you've had fusion...what led to that if I may ask?

    Luis, I hope you're still feeling OK!

This discussion has been closed.
Sign In or Register to comment.